Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 28, NWS Bismarck, ND

June 12, 2000Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 12, 2000, 4:26 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2000, 4:26 PM MDT (22:26 UTC)
Expired
Jun 12, 2000, 5:15 PM MDT
In force
49 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 225 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:30 PM MDTHail 1Sentinel Butte, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS53 KBIS 122226
SVRBIS
NDC007-033-122315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
426 PM MDT MON JUN 12 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA   
  GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 515 PM MDT

* AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SENTINEL BUTTE...OR ABOUT 51 MILES WEST OF
  DICKINSON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MEDORA AT 450 PM MDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT MONDAY
EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4698 10391 4680 10389 4680 10341 4701 10345

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON JUN 12 2000

PROBLEM TODAY IS WHEN/WHERE SVR WX THREAT WL BE. GGW SOUNDING WAS
NOT IMPRESSIVE THIS MORNING...BUT BIS AND ABR QUITE UNSTABLE WI
CONVECTIVE TEMPS OF 87 IN BIS AND 90 AT ABR. BIS TEMP IN THE LOWER
80S AND ABR IN THE MID 80S ATTM. MAY NOT HIT THIS LOW LEVEL CAP THIS
AFTN. HOWEVER...SHARP SFC BOUNDARY STRETCHES FROM SFC LOW IN ERN WY
ACROSS S CNTRL ND AND INTO GFK AREA. GOOD STRONG SLY FLOW BRINGING
IN HIGHER DWPTS IN THE 60S S AND E OF THIS BOUNDARY. LATER THIS EVE
A GOOD LLJ SETS UP IN ERN DAKS/MN/IA. TSTMS MAY FIRE IN VCNTY OF SFC
BOUNDARY. OTHERWISE MUST WAIT FOR UPPER LEVEL SHORTWAVES MOVING IN
FROM THE SW TONIGHT. ACCORDING TO ETA...PCPN WL OCCUR IN NRN ND THIS
MORN AND AFT WI H5 VORTICITY AND THIS HAS HAPPENED. NEXT PIECE OF H5
ENERGY PROGGED TO ENTER SWRN ND THIS EVE WI VORT MAX JUST S OF BIS
BY 06Z. WOULD EXPECT TSTM ACTIVITY TO BEGIN IN ERN WY/SERN MT EARLY
THIS EVE...THEN MOVE INTO SWRN ND...THEN SPREAD TO NERN ND BY 12Z
TUE AND BECOME AN OVERNIGHT MCS FOR ERN HALF OF ND. WL MENTION
POSSIBLY SEVERE TON FOR ALL BUT THE NWRN COUNTIES.

SFC LOW IN NERN ND TUE MORN. H5 AND H7 LOWS OVER N CNTRL ND WI LOTS
OF VORTICITY PROVIDING LIFT FOR SHOWERS AND TSTMS. WRAP AROUND
SHOWERS TUE AND TUE NT TO BRING WIDESPREAD RAINS TO CWA. ON
WED...SYSTEM EXITS TO THE EAST...BUT ANOTHER SHORT WAVE MOVES
THROUGH NWLY FLOW TO SET OFF SCT SHOWERS. COOLER WX FROM TUE THROUGH
EXTENDED PERIOD AS ND UNDER INFLUENCE OF LARGE H5 LOW.

.BIS...NONE.
VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:13 PM MDTTornado WarningBISBurleigh, McLean32 min
Jun 11, 6:26 PM MDTSevere Thunderstorm WarningBISMercer, Oliver64 min
Jun 11, 6:48 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce27 min
Jun 11, 6:48 PM MDTSevere Thunderstorm WarningBISRolette27 min
Jun 11, 7:14 PM MDTSevere Thunderstorm WarningBISMcLean, Sheridan61 min
Jun 11, 9:23 PM MDTSevere Thunderstorm WarningBISMercer, Oliver67 min
Jun 12, 4:47 PM MDTTornado WarningBISBillings43 min
Jun 12, 5:31 PM MDTTornado WarningBISBillings29 min
Jun 12, 5:50 PM MDTSevere Thunderstorm WarningBISMcKenzie60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.